Texas, 2005

Hail in Texas, August 27, 2005

August 27, 2005 · NWS MAF · 1 event in 1 county or zone

1 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Aug 27, 1:41 PM CST, 4 hours 44 minutes earlier.

Area forecast discussion, Aug 27, 1:41 PM CST, 4 hours 44 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
241 PM CDT SAT AUG 27 2005

.SHORT TERM...
THE OUTFLOW BOUNDARY FROM EARLY MORNING STORMS OVER THE TEXAS
PANHANDLE AND SOUTH PLAINS AREA IS STILL EVIDENT IN KMAF RADAR
IMAGERY AND THE VISIBLE SATELLITE LOOP. THIS BOUNDARY IS CURRENTLY
LOCATED ALONG A BIG LAKE TO PECOS LINE AND IS EXPECTED TO HELP
CONVECTIVE INITIATION THIS AFTERNOON AND EVENING. ELSEWHERE...
ISOLATED TO WIDELY SCATTERED STORMS ARE SEEN ON RADAR IMAGERY ACROSS
THE BIG BEND... TO NEAR VAN HORN AND INTO THE SOUTHERN SACRAMENTO
MOUNTAINS.

FOR TONIGHT... A MID AND UPPER LEVEL RIDGE OF HIGH PRESSURE WILL
STRENGTHEN OVER SOUTHERN CA WHILE A DEEP LOW REMAINS OVER THE
NORTHERN GREAT LAKES REGION. THIS WILL ALLOW NORTHWEST FLOW
ALOFT TO GRADUALLY INCREASE OVER SOUTHESTERN NEW MEXICO AND WEST
TEXAS THROUGH TONIGHT. THE SHORT RANGE MODELS AGREE A WEAK MID LEVEL
SHORTWAVE TROUGH EMBEDDED IN THE NORTHWEST FLOW WILL MOVE OUT OF THE
ROCKIES AND INTO NORTHEASTERN NEW MEXICO TONIGHT. AS THIS OCCURS...
MCS DEVELOPMENT SEEMS PROBABLE TONIGHT AND AREAS FROM LEA COUNTY
EAST INTO THE WESTERN LOW ROLLING PLAINS WOULD BE MOST LIKELY TO BE
AFFECTED BY ANY MCS THAT DEVELOPS. THE HIGHEST POPS (60%) WILL BE
PLACED ACROSS THE ABOVE MENTIONED REGIONS... WITH POPS TAPERING INTO
THE 10-20% RANGE FOR THE FAR SOUTHEASTERN CWA. ISOLATED STRONG TO
SEVERE THUNDERSTORMS WILL BE POSSIBLE THIS AFTERNOON AND EVENING...
AS FAVORABLE 0-6KM SHEAR BEGINS TO TAKE SHAPE OVER SOUTHEASTERN NEW
MEXICO. WE WILL MENTION THIS ALONG WITH THE POSSIBILITY OF HEAVY
RAINFALL IN THE UPCOMING HWO.

.LONG TERM...
UPPER LEVEL RIDGE OVER THE WESTERN CONUS WILL CAUSE NORTHWEST FLOW
ALOFT OVER THE CWA.  AN UPPER LEVEL LOW PRESSURE SYSTEM OVER CANADA
WILL DRAG A LONGWAVE TROUGH OVER THE NORTHERN AND CENTRAL US.  AS A
RESULT A SURFACE COLD FRONT WILL MOVE INTO THE CWA SUNDAY
AFTERNOON.

THE FRONT...ALONG WITH UPPER LEVEL SHORTWAVES MOVING AROUND THE
NORTHERN FRINGES OF THE RIDGE WILL COMBINE WITH AMPLE MOISTURE TO
PRODUCE SHOWERS AND THUNDERSTORMS OVER THE CWA.  THE STRONGEST
INSTABILITY WILL BE OVER THE WESTERN CWA SUNDAY WHERE BULK SHEAR
VECTORS AND 700-500 MB LAPSE RATES WILL BE SUCH THAT SOME OF THE
STORMS IN THAT AREA COULD APPROACH SEVERE LIMITS.  WITH PWATS
GENERALLY OVER 1 INCH HEAVY RAINFALL WILL ALSO BE POSSIBLE WITH SOME
OF THE THUNDERSTORMS.  THEREFORE...FLOODING COULD OCCUR ESPECIALLY
IN FLOOD PRONE AREAS.

ON MONDAY DRIER AIR BEGINS TO MOVE INTO THE CWA FROM THE NORTH AS
THE UPPER LEVEL HIGH BEGINS TO MOVE TOWARD THE AREA FROM THE WEST
AND THE WIND FROM THE SURFACE TO THE MID LEVELS BECOMES MORE
NORTHERLY.  HAVE RESTRICTED THE SLIGHT CHANCE POPS TO THE SOUTHERN
AND WESTERN SECTIONS WITH ISOLATED POPS ELSEWHERE.  THE HIGH IS
EXPECTED TO MOVE BACK OVER THE REGION BY TUESDAY PRECLUDING THE
CHANCES FOR PRECIPITATION.

TEMPERATURES WILL BE COOLER SUNDAY AND MONDAY DUE TO THE COOLER
AIRMASS ALONG WITH CLOUDS AND PRECIPITATION.  AS THE UPPER HIGH
MOVES BACK OVER THE REGION...TEMPERATURES WILL BEGIN A WARMUP BY
TUESDAY.  WILL FORECAST TEMPERATURES TO BE SLIGHTLY ABOVE NORMAL
BEGINNING WEDNESDAY THROUGH THE END OF THE FORECAST PERIOD.

&&

.PRELIMINARY POINT TEMPS/POPS...
BIG SPRING TX              71  89  67  87 /  60  30  30  10
CARLSBAD NM                70  90  66  86 /  50  40  40  20
DRYDEN TX                  74  94  72  90 /  20  30  40  20
FORT STOCKTON TX           73  92  68  86 /  40  30  40  20
GUADALUPE PASS TX          70  86  62  83 /  40  40  40  20
HOBBS NM                   70  88  66  86 /  50  40  40  20
MARFA TX                   61  88  60  80 /  30  30  40  20
MIDLAND INTL AIRPORT TX    73  90  68  86 /  60  30  40  20
ODESSA TX                  73  90  69  87 /  50  30  40  20
WINK TX                    74  94  68  86 /  50  40  40  20

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...NONE.
TX...NONE.
&&

06/54
Hazardous weather outlook, Aug 27, 1:54 PM CST, 4 hours 31 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
254 PM CDT SAT AUG 27 2005

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-280900-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS-
LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN-
DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU-
BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS-
254 PM CDT SAT AUG 27 2005 /154 PM MDT SAT AUG 27 2005/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST TEXAS AND SOUTHEASTERN
NEW MEXICO.

.DAY ONE...TONIGHT
ISOLATED TO SCATTERED THUNDERSTORMS ARE EXPECTED OVER MUCH OF THE
OUTLOOK AREA TONIGHT. A FEW STRONG TO SEVERE STORMS WILL BE
POSSIBLE... WITH DAMAGING WINDS AND LARGE HAIL THE MAIN CONCERN.
THE SOUTHEASTERN NEW MEXICO PLAINS APPEAR TO HAVE THE GREATEST
CHANCE OF EXPERIENCING THESE STRONGER STORMS. IN ADDITION... HEAVY
RAINFALL WILL BE A CONCERN AS PLENTIFUL MOISTURE REMAINS OVER THE AREA.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
SCATTERERED SHOWERS AND THUNDERSTORMS WILL AFFECT MOST LOCATIONS
SUNDAY AND SUNDAY NIGHT.  SOME OF THE STORMS MAY PRODUCE DAMAGING
WINDS AND LARGE HAIL ESPECIALLY OVER WESTERN AREAS... HOWEVER THE
MAIN THREAT FROM THESE STORMS WILL BE HEAVY RAIN AND POSSIBLE
FLASH FLOODING.

.SPOTTER INFORMATION STATEMENT...
ALTHOUGH SPOTTER ACTIVATION IS NOT EXPECTED... SPOTTER GROUPS AND
LOCAL LAW ENFORCEMENT OFFICIALS SHOULD KEEP ABREAST OF THE LATEST
WEATHER INFORMATION.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WWW.WEATHER.GOV/MIDLAND

The radar

The Lubbock radar (KLBB), 106 km away, was scanning. The volume nearest the first event began at 00:24 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Scurry

When
August 27, 6:25 PM CST
Where
Scurry County, Fluvanna
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
32.883, -101.150

Penny size hail fell in Fluvanna as a severe thunderstorm traveled across Scurry county.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2005Every state in 2005This day in weather historyWarnings in Texas, August 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5472508.